Alert archive / South Dakota / Flash Flood Warnings in 2010
Flash Flood Warning 59, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 3, 2010, 8:43 PM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2010, 8:43 PM CDT (01:43 UTC)
- Expired
- Aug 3, 2010, 11:21 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:00 PM CDT | FLASH FLOOD | Wessington Springs, SD | WATER FLOWING OVER THE CURBS ON STREETS IN WESSINGTON SPRINGS. |
| Aug 3, 9:15 PM CDT | HEAVY RAIN 2.5 | 11 W Letcher, SD | 2.50 INCHES OF RAIN IN ONE HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1753 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
754 WGUS53 KFSD 040143 FFWFSD SDC003-073-111-040730- /O.NEW.KFSD.FF.W.0059.100804T0143Z-100804T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 843 PM CDT TUE AUG 3 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 230 AM CDT * AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. VERY SATURATED GROUND AND THE POSSIBILITY OF 2 TO 3 INCHES OF RAIN WILL CREATE CONDITIONS FAVORABLE FOR FLASH FLOODING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ALPENA...ARTESIAN...FORESTBURG...LANE...LETCHER...WESSINGTON SPRINGS AND WOONSOCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4419 9786 4385 9786 4390 9879 4421 9879 $$ WEISSER
2 follow-up statements
438 WGUS73 KFSD 040345 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 PM CDT TUE AUG 3 2010 SDC003-073-111-040730- /O.CON.KFSD.FF.W.0059.000000T0000Z-100804T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JERAULD SD-SANBORN SD-AURORA SD- 1045 PM CDT TUE AUG 3 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN AURORA... SANBORN AND JERAULD COUNTIES UNTIL 230 AM CDT... AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 TO 4 INCHES FELL FROM AROUND WESSINGTON SPRINGS TO WOONSOCKET TO FORESTBURG. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ALPENA...ARTESIAN...FORESTBURG...LANE...LETCHER... WESSINGTON SPRINGS AND WOONSOCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. && LAT...LON 4419 9786 4385 9786 4390 9879 4421 9879 $$ WEISSER
460 WGUS73 KFSD 040421 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 PM CDT TUE AUG 3 2010 SDC003-073-111-040436- /O.CAN.KFSD.FF.W.0059.000000T0000Z-100804T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JERAULD SD-SANBORN SD-AURORA SD- 1121 PM CDT TUE AUG 3 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN AURORA... SANBORN AND JERAULD COUNTIES IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE LIKELY RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN SIOUX FALLS. LAT...LON 4419 9786 4385 9786 4390 9879 4421 9879 $$ WEISSER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:44 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 3, 6:44 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 644 PM CDT TUE AUG 3 2010 .DISCUSSION... QUICK UPDATE TO COVER THE ISOLD STORMS DEVELOPING ALG WK SWRD MOVING OUTFLOW BNDRY INTO AIRMASS OVR SERN SD THAT IS LOCAL MAXIMUM IN POTENTIAL INSTABILITY. OTHER UPDATE NEEDED TO ENHANCE THE THUNDERSTORM THREAT THRU SWRN CWA...MAINLY FOR AREAS ALG/W OF THE JAMES VALLEY WITH SELF SUSTAINING MCS WHICH WL AFFECT WRN CWA MAINLY AFT ABOUT 01Z. CONTINUED DAMAGING WIND THREAT SEEMS IN ORDER GIVEN THE INSTABILITY AND SHEAR PARAMETERS. SHEAR PARAMETERS DECREASE CONSIDERABLY HEADING EWRD THRU THE EVNG...AND EXPECT THAT CURRENT ACTIVITY WK BEGIN TO WKN BY MID EVENING PUSHING TOWARD JAMES VLY... WITH GREATEST INTENSITY SHIFTING SWRD INTO NEBRASKA. ISOLD ERN SD STORMS SO FAR VERY SLOW MOVING...AND ACTUALLY A NET WWRD PROPAGATION TO MANY IN OUR CWA. ENVIRONMENT IS ACTUALLY FAVORABLE FOR A FEW FUNNELS TO DEVELOP IN THIS LINE...GIVEN 0-3KM CAPE AND CONVERGENCE AXIS. && .AVIATION... OVERALL VFR CONDITIONS EXPECTED THROUGH TONIGHT...THOUGH SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY DROP VISBYS/CIGS INTO THE MVFR/IFR RANGE. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL OCCUR THROUGH THE JAMES RIVER VALLEY BEFORE 06Z...THEN AREAS TO THE EAST BETWEEN 06Z AND 12Z. WINDS WILL BE LIGHT ONCE AGAIN TONIGHT...BUT WITH MORE CLOUD COVER EXPECTING LESS FOG FORMATION. /JM && .PREV DISCUSSION... PRESENT RADAR IMAGE SHOWING LIGHT SHOWERS OVER AREAS ALONG THE MISSOURI RIVER AS ANOTHER IN A SERIES OF SHORTWAVES TRACKS ACROSS THE REGION...INTERACTING WITH LOWER TO MID LEVEL BOUNDARY JUST TO THE SOUTH OF OUR CWA. BACK TO THE WEST...ANOTHER MORE SIGNIFICANT AREA OF THUNDERSTORMS PUSHING INTO WESTERN SOUTH DAKOTA AS ANOTHER SHORTWAVE TRACKS OUT OF THE ROCKIES. QUESTION TONIGHT BECOMES WHETHER THAT CONVECTION CAN MAKE IT INTO OUR WESTERN CWA AS THE WAVE MOVES TO THE EAST. MODELS DIFFERING ON SOLUTIONS...BUT OVERALL TREND IS FOR THESE THUNDERSTORMS TO MOVE EAST THROUGH THE EVENING...THOUGH WEAKENING AS THE ATMOSPHERE BECOMES MORE STABLE WITH LOSS OF HEATING OF THE DAY...AND UPPER LEVEL DIVERGENCE IS LOST AS JET MAX OVER NORTH DAKOTA EXITS TO THE EAST. AT THE SAME TIME...ANOTHER WAVE IS EXPECTED TO PUSH OUT OF NEBRASKA TONIGHT...SO CANNOT RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WITH BOUNDARY SO CLOSE BY...THOUGH NO LOW LEVEL JET DYNAMICS WILL COME INTO PLAY WITH LOW LEVEL WINDS LIGHT...SO KEPT IN THE SMALL CHANCE RANGE. WHILE WINDS WILL BE VERY LIGHT TONIGHT...NOT WORRIED AS MUCH ABOUT FOG WITH MORE CLOUD COVER EXPECTED THAN PREVIOUS NIGHTS. LOWS WILL DROP DOWN INTO THE LOWER TO MID 60S. /JM ON WED...S/W WL BE MOVG THRU ERN CWA AND QUESTION IS HOW FAR THEY CAN GO BEFORE DISSIPATING WITH LOW LEVEL NELY FLOW LATER TONIGHT BRINGING DRIER AIR INTO THE LOW LEVELS E OF I29. STORMS MAY HAVE A HARD TIME MOVG ACRS SW MN ON WED SO WL ONLY GO SLIGHT CHC THERE WITH 30% POPS ALONG THE I29 CORRIDOR INTO NW IA. WL KEEP SMALL POPS ACRS CWA DURING THE AFTN WITH WEAK SECONDARY FNT WITH CAPES OF 1000 TO 2000 IN THE AFTN. PBLY WL ONLY BE ISOLD AT BEST AS NO S/W REALLY TO TRIGGER ANYTHING MORE. ANY ACTIVITY THAN DOES DEVELOP IN THE AFTN SHUD FALL APART QUICKLY IN THE EVE. WED NITE AND THU SHUD BE A QUIET PD WITH NEAR NORM TEMPS BUT NOT AS HUMID. RETURN FLOW AND WAA WILL PUSH WRMFNT N THRU CWA LATE THU NITE INTO FRI MORN. CUD SEE A FEW HIGH BAST TRW DEVELOPING MAINLY ALONG AND N OF I90 LATE THU NITE INTO FRI MORN SO WL INTRODUCE A SMALL POP ACRS NRN CWA. ANOTHER S/W MOVES EWD ACRS THE NRN PLAINS SAT AND SAT NITE. THIS TIME AROUND IT APPEARS THAT MOST OF THE ENERGY WL GO N OF CWA AS EC AND GFS DOES SHOW A PRETTY STOUT CAP DEVELOPING AS RIDGE ALOFT BUILDS ON SAT. SO WL NOT GO TOO WILD WITH POPS AND KEEP THEM IN THE 20 TO 30% RANGE FOR SAT AND SAT NIGHT. SUN SHUD BE WARM AND HUMID WITH CWA CAPPED OFF. NEXT S/W WL BRING A CHC OF STORMS MON AND MON NITE AS WEAK CDFNT PUSHES EWD THRU CWA. OTHER THAN A BRIEF RESPITE FM THE HUMIDITY ON THU...SHUD BE WARM AND HUMID FOR THE NEXT 7 DAYS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT TUE AUG 03 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT TUE AUG 03 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE WEST LATE THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD PRODUCE SMALL HAIL. FLOODING... RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PORTIONS OF THE VERMILION RIVER...BIG SIOUX RIVER...AND FIRESTEEL CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP BELOW FLOOD STAGE OVER THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE THUNDERSTORMS SHOULD END FROM THE NORTH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 3, 6:47 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 647 PM CDT TUE AUG 3 2010 SDZ053>056-059>062-040200- SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS 647 PM CDT TUE AUG 3 2010 ...SPECIAL WEATHER STATEMENT... ISOLATED FUNNEL CLOUDS WILL BE POSSIBLE ALONG A LINE OF SHOWERS AND THUNDERSTORMS JUST NORTH OF INTERSTATE 90. THE FUNNEL CLOUDS ARE EXPECTED TO BE BRIEF AND SHOULD NOT BECOME TORNADOES.
Local storm report, Aug 3, 8:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 ENE PUKWANA 43.80N 99.10W
08/03/2010 E60 MPH BRULE SD TRAINED SPOTTER
&&
KWEISSERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:41 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 49 min |
| Aug 3, 8:24 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Sanborn | 51 min |
| Aug 3, 8:53 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Sanborn | 37 min |
| Aug 3, 10:00 PM CDT | Flash Flood Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 2 hr |
Nearby
Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.